Alert archive / Minnesota / Wind Chill Advisories in 2023
Wind Chill Advisory 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this wind chill advisory at Jan 28, 2023, 1:34 PM CST for 42 counties in Minnesota; 5 counties in Wisconsin. It took effect at Jan 28, 2023, 6:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2023, 1:34 PM CST (19:34 UTC)
- In effect from
- Jan 28, 2023, 6:00 PM CST
- Expired
- Jan 29, 2023, 12:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Twin Cities, MN
All 47 counties
Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Barron County, WI, Dunn County, WI, Pierce County, WI, Polk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 34 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
070 WWUS43 KMPX 281934 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 134 PM CST Sat Jan 28 2023 MNZ041-042-047>049-054>058-064-065-073-290345- /O.NEW.KMPX.WC.Y.0001.230129T0000Z-230129T1900Z/ Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- Including the cities of Alexandria, Long Prairie, Morris, Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar, Litchfield, Granite Falls, Olivia, and Redwood Falls 134 PM CST Sat Jan 28 2023 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 PM CST SUNDAY... * WHAT...Very cold wind chills expected. Wind chill values as low as 25 degrees below and 35 degrees below zero. * WHERE...Portions of central, southwest and west central Minnesota. * WHEN...From 6 PM this evening to 1 PM CST Sunday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ043>045-050>053-059>063-066>070-074>078-082>085-091>093-WIZ014- 015-023>025-290345- /O.NEW.KMPX.WC.Y.0001.230129T0600Z-230129T1700Z/ Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago- Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver- Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron- St. Croix-Pierce-Dunn- Including the cities of Little Falls, Princeton, Mora, Sauk Rapids, Elk River, Cambridge, Center City, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Osceola, Rice Lake, Hudson, River Falls, and Menomonie 134 PM CST Sat Jan 28 2023 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM CST SUNDAY... * WHAT...Very cold wind chills expected. Wind chill values as low as 20 degrees below and 30 degrees below zero. * WHERE...Portions of central, east central, south central and southeast Minnesota and northwest and west central Wisconsin. * WHEN...From midnight tonight to 11 AM CST Sunday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
5 follow-up statements
801 WWUS43 KMPX 282348 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 548 PM CST Sat Jan 28 2023 MNZ041-042-047>049-054>058-064-065-073-291100- /O.CON.KMPX.WC.Y.0001.230129T0000Z-230129T1900Z/ Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- Including the cities of Alexandria, Long Prairie, Morris, Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar, Litchfield, Granite Falls, Olivia, and Redwood Falls 548 PM CST Sat Jan 28 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST SUNDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 degrees below zero. * WHERE...Portions of central, southwest and west central Minnesota. * WHEN...Until 1 PM CST Sunday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ043>045-050>053-059>063-066>070-074>078-082>085-091>093-WIZ014- 015-023>025-291100- /O.CON.KMPX.WC.Y.0001.230129T0600Z-230129T1700Z/ Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago- Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver- Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron- St. Croix-Pierce-Dunn- Including the cities of Little Falls, Princeton, Mora, Sauk Rapids, Elk River, Cambridge, Center City, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Osceola, Rice Lake, Hudson, River Falls, and Menomonie 548 PM CST Sat Jan 28 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM CST SUNDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 degrees below zero. * WHERE...Portions of central, east central, south central and southeast Minnesota and northwest and west central Wisconsin. * WHEN...From midnight tonight to 11 AM CST Sunday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
543 WWUS43 KMPX 290316 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 916 PM CST Sat Jan 28 2023 MNZ041-042-047>049-054>058-064-065-073-291200- /O.CON.KMPX.WC.Y.0001.000000T0000Z-230129T1900Z/ Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- Including the cities of Alexandria, Long Prairie, Morris, Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar, Litchfield, Granite Falls, Olivia, and Redwood Falls 916 PM CST Sat Jan 28 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST SUNDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 degrees below zero. * WHERE...Portions of central, southwest and west central Minnesota. * WHEN...Until 1 PM CST Sunday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ043>045-050>053-059>063-066>070-074>078-082>085-091>093-WIZ014- 015-023>025-291200- /O.CON.KMPX.WC.Y.0001.230129T0600Z-230129T1700Z/ Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago- Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver- Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron- St. Croix-Pierce-Dunn- Including the cities of Little Falls, Princeton, Mora, Sauk Rapids, Elk River, Cambridge, Center City, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Osceola, Rice Lake, Hudson, River Falls, and Menomonie 916 PM CST Sat Jan 28 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST SUNDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 degrees below zero. * WHERE...Portions of central, east central, south central and southeast Minnesota and northwest and west central Wisconsin. * WHEN...Until 11 AM CST Sunday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
700 WWUS43 KMPX 291055 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 455 AM CST Sun Jan 29 2023 MNZ041-042-047>049-054>058-064-065-073-291800- /O.EXT.KMPX.WC.Y.0001.000000T0000Z-230129T1800Z/ Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- Including the cities of Alexandria, Long Prairie, Morris, Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar, Litchfield, Granite Falls, Olivia, and Redwood Falls 455 AM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY... * WHAT...Cold wind chills expected. Wind chills as low as 25 to 30 degrees below zero. * WHERE...Portions of central, southwest and west central Minnesota. * WHEN...Until noon CST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers and cover exposed skin. && $$ MNZ043>045-050>053-059>063-066>070-074>078-082>085-091>093-WIZ014- 015-023>025-291600- /O.EXT.KMPX.WC.Y.0001.000000T0000Z-230129T1600Z/ Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago- Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver- Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron- St. Croix-Pierce-Dunn- Including the cities of Little Falls, Princeton, Mora, Sauk Rapids, Elk River, Cambridge, Center City, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Osceola, Rice Lake, Hudson, River Falls, and Menomonie 455 AM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Cold wind chills expected. Wind chills as low as 20 to 25 degrees below zero. * WHERE...Portions of central, east central, south central and southeast Minnesota and northwest and west central Wisconsin. * WHEN...Until 10 AM CST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers and cover exposed skin. && $$ jrb
072 WWUS43 KMPX 291552 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 952 AM CST Sun Jan 29 2023 MNZ043>045-050>053-059>063-066>070-074>078-082>085-091>093-WIZ014- 015-023>025-291700- /O.EXP.KMPX.WC.Y.0001.000000T0000Z-230129T1600Z/ Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago- Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver- Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron- St. Croix-Pierce-Dunn- Including the cities of Little Falls, Princeton, Mora, Sauk Rapids, Elk River, Cambridge, Center City, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Osceola, Rice Lake, Hudson, River Falls, and Menomonie 952 AM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Conditions are no longer within within Wind Chill Advisory criteria. $$ MNZ041-042-047>049-054>058-064-065-073-291800- /O.CON.KMPX.WC.Y.0001.000000T0000Z-230129T1800Z/ Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- Including the cities of Alexandria, Long Prairie, Morris, Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar, Litchfield, Granite Falls, Olivia, and Redwood Falls 952 AM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...Portions of central, southwest and west central Minnesota. * WHEN...Until noon CST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ pem
188 WWUS43 KMPX 291802 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1202 PM CST Sun Jan 29 2023 MNZ041-042-047>049-054>058-064-065-073-291915- /O.EXP.KMPX.WC.Y.0001.000000T0000Z-230129T1800Z/ Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- Including the cities of Alexandria, Long Prairie, Morris, Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar, Litchfield, Granite Falls, Olivia, and Redwood Falls 1202 PM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY FOR THIS MORNING HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this wind chill advisory went out at Jan 28, 5:54 AM CST, 7 hours 40 minutes earlier.
Area forecast discussion, Jan 28, 5:54 AM CST, 7 hours 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
554 AM CST Sat Jan 28 2023
.UPDATED for 12Z Aviation Discussion...
Issued at 548 AM CST Sat Jan 28 2023
&&
.DISCUSSION...(Today through Friday)
Issued at 350 AM CST Sat Jan 28 2023
KEY MESSAGES:
- Today, snow still expected in southern Minnesota along I-90, with
a slight reduction in totals from the previous forecast.
- Cold weather through Tuesday morning, with wind chill values
ranging from -20F to -35F overnight into the early morning each day.
TODAY AND TONIGHT... Early morning satellite imagery and surface obs
showed snow across southern Minnesota. This was driven by a low-
amplitude shortwave trough over Nebraska, which will move eastward
today and produce a band of snow ahead of it. As it moves eastward,
it will weaken slightly, which puts central MN in a relative lull in
terms of forcing. As a result, the amount of snow has lessened a bit
compared to the previous forecast, but still expecting a few inches
along the Iowa/Minnesota border, with amounts decreasing to a
dusting up toward Mankato. Snow will end this evening, and skies
will start to clear from west to east as the system moved out.
Overnight temperatures will fall into the teens below zero across
the northwest, and single digits below zero elsewhere. Steady
northerly winds around 10 mph will combine with the cold
temperatures to create wind chills around -20 to -35F overnight, so
will likely need a wind chill advisory for the colder parts of the
forecast area.
SUNDAY THROUGH SATURDAY... No real changes from the previous
forecast, and continued with the blended guidance. The weather will
be dry, and high pressure should bring more sun this coming week
than we've had in quite some time. Temperatures will remain cold,
with overnight lows below zero, and high struggling to reach zero
for both Sunday and Monday. Highs Tuesday through Thursday moderate
slightly into the upper single digits. Temperatures warm further
toward the end of the week, but as the previous discussion alluded
to, there is a lot of spread in the ensemble guidance from Thursday
onward, so for that reason we're not waving the checkered just yet
that the arctic air will be over. It is possible that we find
ourselves on the cold side of a clipper system again. In fact, the
guidance seems to hint at that given the wide range of temperatures,
but trying to time the placement of any system for next weekend and
beyond is fool's errand.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 548 AM CST Sat Jan 28 2023
VFR conditions throughout at most taf sites. KRWF and KMKT could see
some MVFR snow this morning. Winds will be northerly with mid-level
clouds.
KMSP...
VFR conditions with northerly winds and mid level clouds throughout.
Any snow should remain south of KMSP.
/OUTLOOK FOR KMSP/
SUN...VFR. Wind NW 5-10kts.
MON...VFR. Wind W 5-10kts.
TUE...VFR. Wind SW 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 10 PM CST this evening for Faribault-
Freeborn-Martin.
WI...None.
&&
DISCUSSION...JRB
AVIATION...JRBHazardous weather outlook, Jan 28, 1:17 PM CST, 17 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 117 PM CST Sat Jan 28 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 291930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 117 PM CST Sat Jan 28 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Wind chill values of 20 below to 30 below zero are expected tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind chill values of 20 below to 30 below zero are expected during the overnights and mornings morning hours Monday through Wednesday morning. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Wind Chill Advisories in Minnesota, 2023Wind Chill Advisories in Wisconsin, 2023Every wind chill advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.